Alert archive / South Dakota / Red Flag Warnings in 2022

Red Flag Warning 4, NWS Sioux Falls, SD

March 19, 202222 counties in South Dakota; 9 counties in Iowa; Dakota County, Dixon County, Nebraska

NWS Sioux Falls, SD issued this red flag warning at Mar 19, 2022, 2:41 PM CDT for 22 counties in South Dakota; 9 counties in Iowa; Dakota County, Dixon County, Nebraska. It took effect at Mar 20, 2022, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2022, 2:41 PM CDT (19:41 UTC)
In effect from
Mar 20, 2022, 12:00 PM CDT
Expired
Mar 20, 2022, 9:00 PM CDT
In force
9 hr
Issued by
NWS Sioux Falls, SD
All 33 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 48 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WWUS83 KFSD 191941
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
241 PM CDT Sat Mar 19 2022

IAZ020-031-NEZ013-014-SDZ050-057>061-063>066-068>071-200545-
/O.UPG.KFSD.FW.A.0004.220320T1700Z-220321T0200Z/
/O.NEW.KFSD.FW.W.0004.220320T1700Z-220321T0200Z/
Plymouth-Woodbury-Dixon-Dakota-Gregory-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Clay-Union-
241 PM CDT Sat Mar 19 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT SUNDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 013, 014, 
020, 031, 050, 057, 058, 059, 060, 061, 063, 064, 065, 066, 068, 
069, 070, AND 071...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning, which is in effect from noon to 9 PM CDT Sunday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Iowa fire weather zones 020 and 031. Nebraska 
  fire weather zones 013 and 014. South Dakota fire weather 
  zones 050, 057, 058, 059, 060, 061, 063, 064, 065, 066, 068, 
  069, 070, and 071. 

* WIND...South winds 15 to 25 mph with gusts to 35 mph.

* HUMIDITY...As low as 15 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ038-052>054-200545-
/O.NEW.KFSD.FW.W.0004.220320T1700Z-220321T0200Z/
Beadle-Jerauld-Sanborn-Miner-
241 PM CDT Sat Mar 19 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT SUNDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 038, 052, 
053, AND 054...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning, which is in effect from noon to 9 PM CDT Sunday. 

* AFFECTED AREA...Fire weather zones 038, 052, 053, and 054.

* WIND...South winds 15 to 25 mph with gusts to 35 mph.

* HUMIDITY...As low as 15 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ001-012-SDZ039-055-062-067-200545-
/O.NEW.KFSD.FW.A.0005.220320T1700Z-220321T0200Z/
Lyon-Sioux-Kingsbury-Lake-Minnehaha-Lincoln-
241 PM CDT Sat Mar 19 2022

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING FOR GUSTY WIND AND LOW HUMIDITY FOR FIRE WEATHER 
ZONES 001, 012, 039, 055, 062, AND 067...

The National Weather Service in Sioux Falls has issued a Fire
Weather Watch, which is in effect from Sunday afternoon through
Sunday evening. 

* AFFECTED AREA...Fire weather zones 001 and 012.Fire weather 
  zones 039, 055, 062, and 067. 

* WIND...South winds 15 to 25 mph with gusts to 30 mph.

* HUMIDITY...As low as 20 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
6 follow-up statements
324 
WWUS83 KFSD 200252
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
952 PM CDT Sat Mar 19 2022

IAZ020-031-NEZ013-014-SDZ038-050-052>054-057>061-063>066-068>071-
201100-
/O.CON.KFSD.FW.W.0004.220320T1700Z-220321T0200Z/
Plymouth-Woodbury-Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn-
Miner-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
952 PM CDT Sat Mar 19 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM CDT
SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 
013, 014, 020, 031, 038, 050, 052, 053, 054, 057, 058, 059, 060, 
061, 063, 064, 065, 066, 068, 069, 070, AND 071...

* AFFECTED AREA...Iowa fire weather zones 020 and 031. Nebraska 
  fire weather zones 013 and 014. South Dakota fire weather 
  zones 050, 057, 058, 059, 060, 061, 063, 064, 065, 066, 068, 
  069, 070, and 071. 

* WIND...South winds 15 to 25 mph with gusts to 35 mph.

* HUMIDITY...As low as 15 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ001-012-SDZ039-055-062-067-201100-
/O.CON.KFSD.FW.A.0005.220320T1700Z-220321T0200Z/
Lyon-Sioux-Kingsbury-Lake-Minnehaha-Lincoln-
952 PM CDT Sat Mar 19 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE 
WEATHER ZONES 001, 012, 039, 055, 062, AND 067...

* AFFECTED AREA...Fire weather zones 001 and 012.Fire weather 
  zones 039, 055, 062, and 067. 

* WIND...South winds 15 to 25 mph with gusts to 30 mph.

* HUMIDITY...As low as 20 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
246 
WWUS83 KFSD 200838
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
338 AM CDT Sun Mar 20 2022

IAZ001-012-SDZ039-055-062-067-201700-
/O.UPG.KFSD.FW.A.0005.220320T1700Z-220321T0200Z/
/O.EXA.KFSD.FW.W.0004.220320T1700Z-220321T0200Z/
Lyon-Sioux-Kingsbury-Lake-Minnehaha-Lincoln-
338 AM CDT Sun Mar 20 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF EAST
CENTRAL SOUTH DAKOTA TO FAR NORTHWEST IOWA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning, which is in effect from noon today to 9 PM CDT this
evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Iowa fire weather zones 001 and 012. South
  Dakota fire weather zones 039, 055, 062 and 067. 

* WIND...South winds 15 to 25 mph with gusts to 30 mph.

* HUMIDITY...As low as 20 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ020-031-NEZ013-014-SDZ038-050-052>054-057>061-063>066-068>071-
201700-
/O.CON.KFSD.FW.W.0004.220320T1700Z-220321T0200Z/
Plymouth-Woodbury-Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn-
Miner-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
338 AM CDT Sun Mar 20 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTHEAST SOUTH
DAKOTA...NORTHEAST NEBRASKA...AND FAR NORTHWEST IOWA...

* AFFECTED AREA...Iowa fire weather zones 020 and 031. Nebraska
  fire weather zones 013 and 014. South Dakota fire weather zones
  038, 050, 052, 053, 054, 057, 058, 059, 060, 061, 063, 064, 
  065, 066, 068, 069, 070, and 071. 

* WIND...South winds 15 to 25 mph with gusts to 35 mph.

* HUMIDITY...As low as 15 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
115 
WWUS83 KFSD 201557
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
1057 AM CDT Sun Mar 20 2022

IAZ001-012-020-031-NEZ013-014-SDZ038-039-050-052>055-057>071-
210200-
/O.CON.KFSD.FW.W.0004.220320T1700Z-220321T0200Z/
Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Kingsbury-
Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Clay-Union-
1057 AM CDT Sun Mar 20 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 001, 012,
013, 014, 020, 031, 038, 039, 050, 052, 053, 054, 055, 057, 058, 
059, 060, 061, 062, 063, 064, 065, 066, 067, 068, 069, 070, AND 
071...

* AFFECTED AREA...Iowa fire weather zones 020 and 031. Nebraska 
  fire weather zones 013 and 014. South Dakota fire weather 
  zones 038, 050, 052, 053, 054, 057, 058, 059, 060, 061, 063, 
  064, 065, 066, 068, 069, 070, and 071. 

* WIND...South winds 15 to 25 mph with gusts to 35 mph.

* HUMIDITY...As low as 15 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
338 
WWUS83 KFSD 201847
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
147 PM CDT Sun Mar 20 2022

IAZ013-021-032-210200-
/O.EXA.KFSD.FW.W.0004.000000T0000Z-220321T0200Z/
O'Brien-Cherokee-Ida-
147 PM CDT Sun Mar 20 2022

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 013, 021, AND
032...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning, which is in effect until 9 PM CDT this evening. 

* AFFECTED AREA...Iowa fire weather zones 020 and 031. Nebraska 
  fire weather zones 013 and 014. South Dakota fire weather 
  zones 038, 050, 052, 053, 054, 057, 058, 059, 060, 061, 063, 
  064, 065, 066, 068, 069, 070, and 071. 

* WIND...South winds 15 to 25 mph with gusts to 30 mph.

* HUMIDITY...As low as 15 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ001-012-020-031-NEZ013-014-SDZ038-039-050-052>055-057>071-
210200-
/O.CON.KFSD.FW.W.0004.000000T0000Z-220321T0200Z/
Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Kingsbury-
Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Clay-Union-
147 PM CDT Sun Mar 20 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 001, 012,
013, 014, 020, 031, 038, 039, 050, 052, 053, 054, 055, 057, 058, 
059, 060, 061, 062, 063, 064, 065, 066, 067, 068, 069, 070, AND 
071...

* AFFECTED AREA...Iowa fire weather zones 020 and 031. Nebraska 
  fire weather zones 013 and 014. South Dakota fire weather 
  zones 038, 050, 052, 053, 054, 057, 058, 059, 060, 061, 063, 
  064, 065, 066, 068, 069, 070, and 071. 

* WIND...South winds 15 to 25 mph with gusts to 35 mph.

* HUMIDITY...As low as 15 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
240 
WWUS83 KFSD 202036
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
336 PM CDT Sun Mar 20 2022

IAZ014-022-210200-
/O.EXA.KFSD.FW.W.0004.000000T0000Z-220321T0200Z/
Clay-Buena Vista-
336 PM CDT Sun Mar 20 2022

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 014 AND 022...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning, which is in effect until 9 PM CDT this evening. 

* AFFECTED AREA...Iowa fire weather zones 014 and 022.

* WIND...South winds 15 to 25 mph with gusts to 30 mph.

* HUMIDITY...As low as 15 to 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ001-012-013-020-021-031-032-NEZ013-014-SDZ038-039-050-052>055-
057>071-210200-
/O.CON.KFSD.FW.W.0004.000000T0000Z-220321T0200Z/
Lyon-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Clay-Union-
336 PM CDT Sun Mar 20 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 001, 012,
013, 014, 020, 031, 038, 039, 050, 052, 053, 054, 055, 057, 058,
059, 060, 061, 062, 063, 064, 065, 066, 067, 068, 069, 070, AND
071...

* AFFECTED AREA...Iowa fire weather zones 001, 012, 013, 020, 021,
  031 and 032. Nebraska fire weather zones 013 and 014. South 
  Dakota fire weather zones 038, 050, 052, 053, 054, 057, 058, 
  059, 060, 061, 063, 064, 065, 066, 068, 069, 070, and 071. 

* WIND...South winds 15 to 25 mph with gusts to 35 mph.

* HUMIDITY...As low as 15 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
762 
WWUS83 KFSD 210156
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
856 PM CDT Sun Mar 20 2022

IAZ001-012>014-020>022-031-032-NEZ013-014-SDZ038-039-050-052>055-
057>071-210300-
/O.EXP.KFSD.FW.W.0004.000000T0000Z-220321T0200Z/
Lyon-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-
Ida-Dixon-Dakota-Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-
Lake-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
856 PM CDT Sun Mar 20 2022

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 001, 012,
013, 014, 020, 031, 038, 039, 050, 052, 053, 054, 055, 057, 058,
059, 060, 061, 062, 063, 064, 065, 066, 067, 068, 069, 070, AND
071...

Strong southeasterly winds continue to weaken across the area,
with latest observations also showing temperatures falling into
the mid 50s to lower 60s. As temperatures continue to fall this
evening, minimum humidity values will in turn rise above critical
thresholds. Thus, the Red Flag Warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Mar 19, 11:43 AM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 19, 11:43 AM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1143 AM CDT Sat Mar 19 2022

.SHORT TERM...(Today and Tonight)
Issued at 349 AM CDT Sat Mar 19 2022

Calm winds and mostly clear skies have allowed for some patchy fog
development for portions of the area. Expect this to continue into
the morning. Temperatures have fallen into upper teens to upper 20s.
An area of clouds along a boundary and mid level wave is sliding
east across the region, and will continue to do so through the
overnight/early morning.

Behind this boundary, breezy winds shift northwesterly for most of
the day. Mid level ridging building in through the afternoon/evening
should aid in warming temperatures above average once again today,
from the upper 50s to upper 60s. Winds could gust around 25 mph,
depending on how efficient mixing is. Relative humidity values range
from near 20 percent to 35 percent for most of the area (lowest
through the Missouri River Valley). However, with the timing of the
strongest winds today offset from the lowest humidity, fire danger
will be limited to High for most of the area, with Very High for far
southeastern SD into northeastern NE. That said, precautions should
be taken to prevent fire start and spread.

Ridging continues to build through the overnight hours, and surface
winds shift to southerly. Warm air advection (WAA) will help to
moderate temps through the overnight, remaining in the lower to mid
30s.

.LONG TERM...(Sunday through Friday)
Issued at 349 AM CDT Sat Mar 19 2022

WAA and southerly flow remain prominent features on Sunday. With
850 mb temperatures above the 90th percentile of climatology,
expect well above average temperatures again Sunday. Highs warm
into the mid 60s to mid 70s. Breezy southerly winds remain in
place, with gusts up to 35 mph possible. Will likely see
increasing cloud cover through the day as the ridge continues to
slide east. Breezy winds, well above average temps, and low
humidity will lead to Very High fire danger for most of the area.
More details regarding the fire weather concerns will be outlined
in the Fire Weather Section below.

Mid and upper level trough builds across the western CONUS Sunday
night into early Monday, trekking east through Monday. Monday looks
to remain warmer than average, although not as warm as Sunday. We'll
climb into the 50s and 60s, with the cooler temps in south central
SD. Precipitation chances increase as the trough moves east by
Monday afternoon, with precipitation likely as low level moisture
increases as the surface low begins to move into Nebraska. Ensemble
guidance from both the GFS and ECMWF continue to show high
probability (> 80%) of measurable QPF and a similar probability for
over a tenth of an inch of QPF. Do expect most of the precipitation
to fall as rain, but could see some snow mix in when temps fall
below freezing late Monday night/early Tuesday. Additionally,
soundings show a shift to snow is likely at some point overnight
Tuesday into Wednesday as the low slides to the east. Amounts are
difficult to say at this point, given the likely warm ground
temperatures and uncertainty in change over time. Temps through mid
week remain closer to climatological normals. Winds remain breezy
through this time as well, given the tight surface pressure
gradient.

Flat ridging builds in for the end of the week. Quick mid level
short wave may move through the northern Plains late Friday, with
models hinting at a upper level jet sliding through Saturday. Thus,
expect generally dry conditions. Temperatures remain near normal
Thursday, with a slight warming trend toward the end of the week as
ridging becomes more defined.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1139 AM CDT Sat Mar 19 2022

VFR conditions expected through the daytime hours today with winds
5 to 15 kts taking a west to northwest component. Winds become
relatively light overnight, taking on an increasingly east to
southeast component. Some fog is possible on the western periphery
of the surface high pressure across SW MN. At this time, its
western extent is not expected to impact KFSD and KSUX although
this will need to be monitored in future forecast as it may be
close.

&&

.FIRE WEATHER...
Issued at 349 AM CDT Sat Mar 19 2022

For Sunday, clouds and a subtle inversion around 850 mb could limit
mixing potential on Sunday. Temperatures well above normal are
expected given the strong WAA and the southerly flow. However,
relative humidity values near and below critical values as well as
strong south/southeasterly winds (with gusts to 35 mph possible)
lead to Very High to isolated Extreme fire danger Sunday afternoon
and evening. Some isolated higher gusts may be possible depending on
how efficient mixing may be. The Hot-Dry-Windy-Index shows a very
high potential of exceeding the 95th percentile of ensemble
guidance. Have maintained the previously issued Fire Weather Watch
until more certainty in location of critical conditions may be,
and will continue to monitor for additional headlines or possible
areal expansion. Regardless of headlines, extreme care should be
taken to prevent fire start and spread on Sunday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Sunday afternoon through Sunday evening
     for SDZ050-057>061-063>066-068>071.

MN...NONE.
IA...Fire Weather Watch from Sunday afternoon through Sunday evening
     for IAZ020-031.

NE...Fire Weather Watch from Sunday afternoon through Sunday evening
     for NEZ013-014.

&&

SHORT TERM...SG
LONG TERM...SG
AVIATION...Kalin
FIRE WEATHER...SG
Hazardous weather outlook, Mar 19, 4:12 AM CDT, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
412 AM CDT Sat Mar 19 2022

IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-052>056-062-067-200915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Buena Vista-Ida-
Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Minnehaha-
412 AM CDT Sat Mar 19 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, central South Dakota, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Patchy fog is possible this morning, which could lead to reduced
visibility. Warmer temperatures, breezy winds, and low afternoon
humidity will lead to high fire danger today for most of the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Warmer temperatures, breezy winds, and low afternoon humidity will
lead to high to very high fire danger on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020-031-NEZ013-014-SDZ050-057>061-063>066-068>071-200915-
Plymouth-Woodbury-Dixon-Dakota-Gregory-Brule-Aurora-Davison-Hanson-
McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-
Union-
412 AM CDT Sat Mar 19 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Patchy fog is possible this morning, which could lead to reduced
visibility. Warmer temperatures, breezy winds, and low afternoon
humidity will lead to high to very high fire danger today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Warmer temperatures, breezy winds, and low afternoon humidity will
lead to very high fire danger on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 2:41 PM CDTFire Weather WatchFSDKingsbury, Lake, Lincoln, Minnehaha13 hr

Nearby

Red Flag Warnings in South Dakota, 2022Red Flag Warnings in Iowa, 2022Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.